Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Homotopy type of skeleta of the flag complex over a finite vector space and generalized Galois numbers


Let \({\mathscr {F}}\) stand for the flag complex associated to the lattice of proper subspaces of a finite-dimensional vector space V. This paper aims at giving a (discrete) Morse theoretical proof of the fact that the k-th skeleton of \({\mathscr {F}}\) is homotopy equivalent to a wedge of spheres of dimension \(\min \{k,\dim ({\mathscr {F}})\}\). The tight control provided by Morse theoretic methods (through an explicit discrete gradient field) allows us to give a formula for the number of spheres appearing in each of these wedge summands. As an application, we derive an explicit formula for the number of flags on V of a given dimension, i.e., the number of simplices in \({\mathscr {F}}\) of the given dimension. Rather than depending on generalized Galois numbers, our formula for flags is given in terms of weighted inversion statistics of the symmetric group.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2


  1. 1.

    We thank the anonymous referee of an earlier version of this paper for sharp observations that helped us clarify the relation of the discrete Morse theory methods with the shellability viewpoint. Actually, while addressing the referee’s comments, we came across the connection between (2) and (3).


  1. Babson, E., Hersh, P.: Discrete Morse functions from lexicographic orders. Trans. Am. Math. Soc. 357(2), 509–534 (2005)

  2. Babson, E., Björner, A., Linusson, S., Shareshian, J., Welker, V.: Complexes of not \(i\)-connected graphs. Topology 38(2), 271–299 (1999)

  3. Björner, A., Wachs, M.L.: Shellable nonpure complexes and posets. I. Trans. Am. Math. Soc. 348(4), 1299–1327 (1996)

  4. Bliem, T., Kousidis, S.: The number of flags in finite vector spaces: asymptotic normality and Mahonian statistics. J. Algebraic Comb. 37(2), 361–380 (2013)

  5. Forman, R.: A user’s guide to discrete Morse theory. Sém. Lothar. Combin., 48:Art. B48c, 35 (2002)

  6. Hersh, P.: On optimizing discrete Morse functions. Adv. Appl. Math. 35(3), 294–322 (2005)

  7. Herzog, J., Hibi, T.: Monomial Ideals, volume 260 of Graduate Texts in Mathematics. Springer-Verlag London, Ltd., London (2011)

  8. Hultman, A.: Quotient complexes and lexicographic shellability. J. Algebraic Comb. 16(1), 83–96 (2002)

  9. Jonsson, J.: Simplicial Complexes of Graphs, volume 1928 of Lecture Notes in Mathematics. Springer-Verlag, Berlin (2008)

  10. Kousidis, S.: Asymptotics of generalized Galois numbers via affine Kac–Moody algebras. Proc. Am. Math. Soc. 141(10), 3313–3326 (2013)

  11. Kozlov, D.: Collapsibility of \(\Delta (\Pi _n)/{\cal{S}}_n\) and some related CW complexes. Proc. Am. Math. Soc. 128(8), 2253–2259 (2000)

  12. Kozlov, D.: Combinatorial Algebraic Topology, volume 21 of Algorithms and Computation in Mathematics. Springer, Berlin (2008)

  13. Kratzer, C., Thévenaz, J.: Type d’homotopie des treillis et treillis des sous-groupes d’un groupe fini. Comment. Math. Helv. 60(1), 85–106 (1985)

  14. Shareshian, J.: Discrete Morse theory for complexes of 2-connected graphs. Topology 40(4), 681–701 (2001)

  15. Vinroot, C.R.: An enumeration of flags in finite vector spaces. Electron. J. Comb. 19(3), 9 (2012)

  16. Zax, R.E.: Simplifying complicated simplicial complexes: discrete Morse theory and its applications. A.B. Thesis, Harvard University, 2012.

Download references

Author information

Correspondence to Jesús González.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Jorge Aguilar-Guzmán and José Luis León-Medina were supported by Conacyt scholarships. Jesús González was supported by Conacyt research Grant CB-2013-01-221221.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Aguilar-Guzmán, J., González, J. & León-Medina, J.L. Homotopy type of skeleta of the flag complex over a finite vector space and generalized Galois numbers. J Appl. and Comput. Topology 4, 181–198 (2020).

Download citation


  • Flag complex
  • Discrete Morse theory
  • Acyclic pairing
  • Generalized Galois number

Mathematics Subject Classification

  • 06A07
  • 55P15
  • 57R70